Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 263, NWS Kansas City, MO

September 23, 2023Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 23, 2023, 8:44 AM CDT for Johnson County, Miami County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 23, 2023, 8:44 AM CDT (13:44 UTC)
Expired
Sep 23, 2023, 9:30 AM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Johnson County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 50 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 6:23 AM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 23, 6:23 AM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
623 AM CDT Sat Sep 23 2023

.Discussion...
Issued at 311 AM CDT SAT SEP 23 2023

Key Messages:

- Strong to severe storms are likely this afternoon and this
  evening. Large hail and damaging winds are the most likely
  hazards. A few tornadoes are possible as well.

- Drier weather with above normal temperatures are expected next
  week.

Water vapor imagery with 500mb heights overlaid shows a robust
shortwave trough moving into southeastern WY and western SD and NE.
This system will be the main player for storms this afternoon and
this evening. Further east, a strong low-level jet has developed
over the eastern Plains in response to the strengthening upper-level
flow associated with the WY shortwave trough and upper-level ridging
over Mexico. VWP plots to our west and southwest show this low-
level jet to be in the 40-50 kt range at 500m AGL. An area of
convergence is noted over eastern KS and this is leading to some
AC development as of 07Z. Models are all in decent agreement with
strong isentropic ascent developing in this area of convergence
and then lifting that to the northeast. This isentropic ascent,
which shows up well at 310K may lead to isolated to possibly
scattered showers and storms in the predawn hours over eastern KS
and western MO. Have maintained the low PoPs from the previous
forecast, with some small adjustments, to account for this
potential.

This afternoon, the main area of thunderstorms will affect the area.
Upper-level flow will steadily increase as the upper shortwave trough
moves east. While we'll see broadly diffluent upper-level flow over
the area, the strongest diffluence will be across IA as the
shortwave is moving into central and eastern NE and SD. Surface and
low-level flow will be more backed to our north, closer to the
surface low. This will keep the best chances for tornadoes to our
north. Further south the combination of strong moisture transport
bringing upper 60 and lower 70 degree dewpoints into eastern KS
and western MO, along with steeper lapse rates aloft, will lead to
a very unstable airmass for late September. SREF MLCAPE
probability of exceeding 3000 J/kg is 10-20% across our
southwestern zones. But greater than 90% for 2000 J/kg. This
strongly suggest we'll see MLCAPE values in the 2000-2500 J/kg
range with a small potential for even greater values. This
instability, coupled with deep-layer shear in the 30-40 kt range,
oriented westerly across the north-south oriented boundary, favor
supercells initially before storms congeal into an MCS. That MCS then
dives to the south to southeast away from the area and into the
instability axis. Instability in our area weakens with time in the
evening and eastward extent. Thus, it looks like the most likely
areas for severe storms will be eastern KS and western MO, where
all hazards are possible, with diminishing severe weather
potential as the storms move eastward into the evening hours.
These storms will also be very efficient rainfall producers thanks
to very anomalous precipitable water values 2-3 standard
deviations above normal. Precipitable water values greater than
1.75" have a return interval of once every 2 to 5 years for this
time of year. Given this, as well as the recent heavy rainfall,
flash flooding will also be a concern with this system.

Low-level moisture will be slow to move out of our eastern zones as
the upper-low closes off over the northern Plains and Upper Midwest.
This will keep the potential for additional showers and storms going
into Sunday. For next week, upper-level ridging builds into the
middle of the country. This will lead to drier weather conditions
with temperatures in the low to mid 80s for afternoon highs, with is
about 5 to potentially 10 degrees above normal for the time of year.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 619 AM CDT SAT SEP 23 2023

VFR conditions expected through this morning. A few scattered
showers cannot be ruled out near terminal space by 15-18Z, but the
greater concern is after 22Z when thunderstorms, some strong, will
develop near terminals. Gusty southerly winds are expected between
15-00Z. Frontal boundary will slow forward progress by late
evening, with stratus development along the boundary an increasing
possibility.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Blair
Hazardous weather outlook, Sep 23, 5:13 AM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
513 AM CDT Sat Sep 23 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
513 AM CDT Sat Sep 23 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Strong to severe weather expected this evening into the night.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Additional rounds of showers expected for Sunday. Severe not expected
at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 23, 8:24 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
824 AM CDT Sat Sep 23 2023

KSZ057-105-231400-
Johnson KS-Miami KS-
824 AM CDT Sat Sep 23 2023

...A strong thunderstorm will impact portions of northwestern Miami
and western Johnson Counties through 900 AM CDT...

At 824 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wellsville, or near Baldwin City, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Olathe, Gardner, De Soto, Spring Hill, Edgerton, Clare and Clearview
City.

This includes Interstate 35 in Kansas between mile markers 200 and
214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3876 9505 3898 9506 3897 9504 3900 9501
      3898 9497 3898 9495 3899 9493 3876 9477
      3862 9506
TIME...MOT...LOC 1324Z 240DEG 16KT 3877 9511

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

BT

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 9:21 AM CDTSpecial Weather StatementEAXHolt24 min
Sep 23, 9:46 AM CDTSpecial Weather StatementEAXBuchanan29 min
Sep 23, 10:04 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte26 min
Sep 23, 10:12 AM CDTSevere Thunderstorm WarningEAXBuchanan, Clay, Clinton, Platte33 min
Sep 23, 10:31 AM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte29 min
Sep 23, 10:54 AM CDTSevere Thunderstorm WarningEAXClay, Jackson36 min
Sep 23, 11:30 AM CDTSevere Thunderstorm WarningEAXJackson30 min
Sep 23, 11:47 AM CDTSevere Thunderstorm WarningEAXCass, Jackson43 min
Sep 23, 11:59 AM CDTSpecial Weather StatementEAXJackson31 min
Sep 23, 12:05 PM CDTSpecial Weather StatementEAXDaviess25 min
Sep 23, 12:34 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray26 min
Sep 23, 12:38 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson37 min
Sep 23, 12:58 PM CDTSpecial Weather StatementEAXRay47 min
Sep 23, 1:02 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Johnson28 min
Sep 23, 1:24 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Jackson, Livingston, Ray36 min
Sep 23, 1:29 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson31 min
Sep 23, 2:16 PM CDTSpecial Weather StatementEAXPettis29 min
Sep 23, 2:37 PM CDTSevere Thunderstorm WarningEAXJohnson, Pettis23 min
Sep 23, 2:48 PM CDTSpecial Weather StatementEAXLafayette27 min
Sep 23, 3:05 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline25 min
Sep 23, 3:27 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCooper, Pettis, Saline33 min
Sep 23, 3:35 PM CDTSpecial Weather StatementEAXLivingston25 min
Sep 23, 3:59 PM CDTSevere Thunderstorm WarningEAXCass, Jackson31 min
Sep 23, 4:00 PM CDTSpecial Weather StatementEAXHoward30 min
Sep 23, 4:25 PM CDTSpecial Weather StatementEAXLivingston35 min
Sep 23, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXCass, Jackson, Johnson33 min
Sep 23, 4:32 PM CDTSevere Thunderstorm WarningEAXCass28 min
Sep 23, 4:39 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Daviess, Grundy, Linn, Livingston36 min
Sep 23, 4:55 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson50 min
Sep 23, 5:07 PM CDTFlash Flood WarningEAXCass3 hr
Sep 23, 5:13 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson32 min
Sep 23, 5:27 PM CDTSpecial Weather StatementEAXChariton, Linn33 min
Sep 23, 5:28 PM CDTSevere Thunderstorm WarningEAXCass32 min
Sep 23, 5:35 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson55 min
Sep 23, 5:49 PM CDTSpecial Weather StatementEAXCass26 min
Sep 23, 5:56 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Linn, Livingston, Macon34 min
Sep 23, 6:00 PM CDTSevere Thunderstorm WarningEAXBates30 min
Sep 23, 6:12 PM CDTAreal Flood AdvisoryEAXBates, Cass, Henry, Johnson6 hr
Sep 23, 6:25 PM CDTSevere Thunderstorm WarningEAXHenry35 min
Sep 23, 6:29 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph46 min
Sep 23, 6:29 PM CDTSevere Thunderstorm WarningEAXBates31 min
Sep 23, 8:24 AM CDTSpecial Weather StatementEAXJohnson36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.